Skip to main content

Ask the Allergist

Ask the Allergist

Are hives a sign of drug allergy?

Title Image
Question
My daughter developed hives as a result of taking a prescription drug. She is not on any other medication. Do you think she needs allergy testing or an injectable epinephrine?
Answer

Hives can occur as a result of an adverse drug reaction, and may also be allergic or non-allergic. If the medicine is not needed or a different medicine can be used and the hives resolved, I would not see a reason for allergy testing or epinephrine. I would recommend avoiding the medicine that caused the reaction. Discuss this situation with your doctor. If it is needed in the future, a consultation with an allergist may be helpful. I am not aware of accurate skin testing that can be done with these medications. A drug challenge may be needed to confirm the adverse reaction.

Categories
Allergy, Hives (Urticaria)
Answered by

Douglas T. Johnston, DO, FAAAAI, FACAAI, is an allergist/clinical immunologist at Carolina Asthma & Allergy Center in Charlotte, North Carolina, and Assistant Professor at Edward Via School of Osteopathic Medicine in Spartanburg, South Carolina. He is a fellow of the American College of Allergy, Asthma, and Immunology (ACAAI) and the American Academy of Allergy, Asthma, and Immunology (AAAAI). He has lectured at national and international medical conferences and has publications in several medical journals, including “Clinical Immunology,” “World Allergy Organization Journal,” “Journal of Allergy, Asthma, and Immunology,” “The Journal of the American Medical Association,” and the “New England Journal of Medicine.”

Reviewed and Answered

Add Comment

Comments (0)

×
×
×
×
Link copied to your clipboard.
×